Skip to main content Accessibility help
×
Home
  • Print publication year: 2014
  • Online publication date: August 2014

9 - On the duality theory for the Monge–Kantorovich transport problem

from PART 2 - SURVEYS AND RESEARCH PAPERS

Summary

Introduction

This chapter, which is an accompanying paper to [BLS09], consists of two parts. In Section 9.2 we present a version of Fenchel's perturbation method for the duality theory of the Monge–Kantorovich problem of optimal transport. The treatment is elementary as we suppose that the spaces (X, μ), (Y, ν), on which the optimal transport problem [Vil03, Vil09] is defined, simply equal the finite set {1, …, N} equipped with uniform measure. In this setting the optimal transport problem reduces to a finite-dimensional linear programming problem.

The purpose of this first part of the paper is rather didactic: it should stress some features of the linear programming nature of the optimal transport problem, which carry over also to the case of general Polish spaces X, Y equipped with Borel probability measures μ, ν, and general Borel measurable cost functions c : X × Y → [0, ∞]. This general setting is analysed in detail in [BLS09]; Section 9.2 may serve as a motivation for the arguments in the proof of Theorems 1.2 and 1.7 of [BLS09] which pertain to the general duality theory.

The second – and longer – part of the paper, consisting of Sections 9.3 and 9.4, is of a quite different nature. Section 9.3 is devoted to illustrating a technical feature of [BLS09, Theorem 4.2] by an explicit example.

[AE06] J.-P., Aubin and I., Ekeland. Applied Nonlinear Analysis. Dover Publications Inc., Mineola, NY, 2006. Reprint of the 1984 original.
[AP03] L., Ambrosio and A., Pratelli. Existence and stability results in the L1 theory of optimal transportation. In Optimal Transportation and Applications (Martina Franca, 2001), volume 1813 of Lecture Notes in Mathematics, pages 123- 160. Springer, Berlin, 2003.
[BLS09] M., Beiglbock, C., Leonard and W., Schachermayer. A general duality theorem for the Monge-Kantorovich transport problem. Studia Math. 209(2):151-167, 2012.
[BS09] M., Beiglbock and W., Schachermayer. Duality for Borel measurable cost functions. Trans. Am. Math. Soc., 363(8):4203–4224, 2011.
[ET99] I., Ekeland and R., Temam. Convex Analysis and Variational Problems,vol-ume 28 of Classics in Applied Mathematics. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, English edition, 1999. Translated from the French.
[GM96] W., Gangbo and R.J., McCann. The geometry of optimal transportation. Acta Math., 177(2):113–161, 1996.
[Kel84] H.G., Kellerer. Duality theorems for marginal problems. Z. Wahrsch. Verw. Gebiete, 67(4):399–432, 1984.
[Pra08] A., Pratelli. On the sufficiency of c-cyclical monotonicity for optimality of transport plans. Math. Z., 258:677-690, 2008.
[PSU88] A.L., Peressini, F.E., Sullivan, and J.J., Uhl Jr.The Mathematics of Nonlinear Programming. Undergraduate Texts in Mathematics. Springer-Verlag, New York, 1988.
[Roc66] R. T., Rockafellar. Characterization of the subdifferentials of convex functions. Pacific J. Math., 17:497-510, 1966.
[RR96] D., Ramachandran and L., Rüschendorf. Duality and perfect probability spaces. Proc. Am. Math. Soc., 124(7):2223–2228, 1996.
[Rüs96] L., Rüschendorf. On c-optimal random variables. Statist. Probab. Lett., 27(3):267–270, 1996.
[ST08] W., Schachermayer and J., Teichmann. Characterization of optimal transport plans for the Monge-Kantorovich problem. Proc. Am. Math. Soc., 137:519-529, 2008.
[Vil03] C., Villani. Topics in Optimal Transportation, volume 58 of Graduate Studies in Mathematics. American Mathematical Society, Providence, RI, 2003.
[Vil09] C., Villani. Optimal Transport. Old and New, volume 338 of Grundlehren der mathematischen Wissenschaften. Springer, 2009.